Hail, Benton
- When
- March 11, 5:10 AM CST
- Where
- Benton County, Bella Vista
- Measured
- 1 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 36.430, -94.230
Strong to severe thunderstorms developed over eastern Kansas during the early morning hours of the 11th, to the north of a frontal boundary, as an upper level disturbance approached the area from the west. These storms moved southeast, across northwestern Arkansas, and produced large hail up to quarter size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over eastern Kansas during the early morning hours of the 11th, to the north of a frontal boundary, as an upper level disturbance approached the area from the west. These storms moved southeast, across northwestern Arkansas, and produced large hail up to quarter size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 1:49 AM CST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 249 AM CDT Wed Mar 11 2020 .DISCUSSION... An active weather pattern will persist across eastern Oklahoma and northwest Arkansas through the next seven days - at least - with multiple chances for thunderstorms, including some with severe potential, presenting the bulk of the forecast challenges for the foreseeable future. The immediate short term concerns revolve around the thunderstorm complex that has developed, as expected, across central Kansas early this morning. Mesoanalysis shows around 1000 J/kg of MUCAPE across much of northeast Oklahoma, with 3 hour trends indicating a maximum increase in amounts along the Kansas border, almost into far northwest Arkansas. The Kansas complex is expected to ride to the east-southeast within this instability maximum, with additional convection possible farther south, as indicated by recent radar echoes between Tulsa and Okmulgee. In general, the severe potential will remain low, but nonzero, with isolated marginally severe wind gusts being the main concern. The complex should largely exit the northwest and west central Arkansas counties by mid to late morning. The remainder of the day should remain dry in most spots, with only a slight chance of afternoon redevelopment along a surface boundary in southeast Oklahoma and west central Arkansas. The aforementioned boundary will begin to move northward again tonight, and additional showers and isolated thunderstorms will be possible in response to the resultant warm advection. Eastern sections of the forecast area remain most likely to see precipitation tonight. For tomorrow, attention turns to the strong cold front that will make its way southward during the day and into tomorrow night. Well above normal temperatures will occur ahead of the front, aided by westerly, downslope low level flow ahead of it. A narrow ribbon of surface-based instability continues to look probable immediately ahead of the front during the afternoon and into the early evening, leading to some severe weather concerns with thunderstorms expected to develop during this time frame. This threat should wane by mid to late evening as much colder air moves in behind the front. The front will become quasi-stationary near the Red River tomorrow night and into Friday, with additional thunderstorm potential focused across southeast Oklahoma through Friday morning. Widespread showers with embedded thunderstorms will again expand northward as an upper level disturbance moves northeastward across the area Friday night and into Saturday. With larger scale troughing persisting in the western United States providing a prolonged period of southwesterly flow aloft, expect scenarios similar to this - an increase in coverage and intensity of precipitation coincident with the approach of upper level energy with a brief lull after it passes - to play out more than once through the weekend and well into next week. Timing each one of these impulses will provide some source of uncertainty when it comes to periods with the highest rain chances. Expect the timing of some of this to change over the coming days, especially as it pertains to the latter periods of the forecast. && .PRELIMINARY POINT TEMPS/POPS... TUL 74 57 81 44 / 50 10 20 10 FSM 73 58 80 47 / 60 30 60 40 MLC 77 61 83 50 / 10 20 30 30 BVO 72 53 78 41 / 20 20 10 0 FYV 72 56 77 42 / 90 30 60 30 BYV 70 54 75 41 / 90 30 70 20 MKO 73 59 81 45 / 60 20 30 20 MIO 71 54 76 40 / 60 30 30 10 F10 76 58 82 45 / 30 10 20 20 HHW 78 63 81 53 / 20 30 40 60 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....22
Hazardous Weather Outlook National Weather Service Tulsa OK 419 AM CDT Wed Mar 11 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-120930- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 419 AM CDT Wed Mar 11 2020 ...Limited Severe Threat This Morning... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... A cluster of strong thunderstorms will move into far northeast Oklahoma early this morning, shifting southeast into northwest Arkansas around 6 AM. A few of these storms could produce marginally severe hail and maybe a damaging wind gusts or two as this activity moves into northwest Arkansas. Locally heavy rainfall will be likely with these storms which could cause some minor flooding. In addition, widely scattered thunderstorms will persist across east- central Oklahoma, moving into west-central Arkansas with a limited hail and heavy rain threat through mid morning. Most of the thunderstorm activity will shift east of the region by mid morning. There is a slight chance for a few isolated thunderstorms to redevelop across southeast Oklahoma with afternoon heating. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential...High Wind Potential. FRIDAY...Thunderstorm Potential...Heavy Rain Potential. SATURDAY...Thunderstorm Potential. SUNDAY...Thunderstorm Potential...Heavy Rain Potential. MONDAY AND TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... The weather pattern will remain unsettled through the weekend into early next week. A strong upper level storm system will likely approach from the southwest Friday into Saturday. Locally heavy rainfall will be likely across southeast Oklahoma Friday, spreading across the remainder of the area Friday night into Saturday. Flooding may be possible depending on where the bands of heavy rainfall occur. Another round of storms with heavy rainfall is expected Monday into Tuesday on next week. Flooding will likely become more of a concern by this time, especially in areas that receive heavy rainfall over the weekend. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
503 AM CDT Wed Mar 11 2020
OKZ057-058-063-111030-
Craig OK-Delaware OK-Ottawa OK-
503 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRAIG...NORTHWESTERN
DELAWARE AND OTTAWA COUNTIES UNTIL 530 AM CDT...
At 503 AM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Welch to 5 miles southeast of Baxter
Springs. Movement was southeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Miami... Vinita...
Baxter Springs... Grove...
Commerce... Fairland...
Afton... Quapaw...
Welch... Bernice...
Bluejacket... Wyandotte...
Treece... Picher...
Bernice State Park... Cleora...
Narcissa... Ottawa...
Cayuga... Peoria...
This includes Interstate 44 between mile markers 284 and 324.
LAT...LON 3662 9462 3652 9509 3692 9532 3700 9506
3700 9462
TIME...MOT...LOC 1003Z 322DEG 45KT 3686 9521 3699 9464Special Weather Statement
National Weather Service Tulsa OK
505 AM CDT Wed Mar 11 2020
ARZ019-OKZ072-111030-
Crawford AR-Sequoyah OK-
505 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD AND NORTHEASTERN
SEQUOYAH COUNTIES UNTIL 530 AM CDT...
At 505 AM CDT, a strong thunderstorm was located 6 miles north of
Muldrow, moving east at 40 mph.
Penny size hail will be possible with this storm.
Locations in or near the path include...
Van Buren... Cedarville...
Natural Dam... Alma...
Muldrow... Roland...
Rudy... Figure Five...
Short... Concord...
Shibley... Uniontown...
Dora... Furry...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 13.
Interstate 40 in Oklahoma between mile markers 326 and 328.
Interstate 540 near mile marker 1.
Interstate 49 between mile markers 22 and 24.
LAT...LON 3544 9437 3545 9441 3543 9442 3542 9463
3554 9468 3569 9429 3545 9419
TIME...MOT...LOC 1005Z 255DEG 35KT 3550 9460Special Weather Statement National Weather Service Tulsa OK 520 AM CDT Wed Mar 11 2020 ARZ010-OKZ069-111045- Washington AR-Adair OK- 520 AM CDT Wed Mar 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON AND EAST CENTRAL ADAIR COUNTIES UNTIL 545 AM CDT... At 520 AM CDT, a strong thunderstorm was located 4 miles east of Adair State Park, moving east at 45 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Stilwell... West Fork... Lincoln... Adair State Park... Devils Den State Park... Strickler... Blackburn... Baron... Clyde... Canehill... Hogeye... Odell... Morrow... This includes Interstate 49 near mile marker 41, near mile marker 43, near mile marker 45, and between mile markers 51 and 53. LAT...LON 3577 9463 3594 9464 3595 9418 3576 9419 TIME...MOT...LOC 1020Z 268DEG 39KT 3585 9455
Special Weather Statement
National Weather Service Tulsa OK
527 AM CDT Wed Mar 11 2020
ARZ019-020-111100-
Franklin AR-Crawford AR-
527 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND CENTRAL
CRAWFORD COUNTIES UNTIL 600 AM CDT...
At 527 AM CDT, a strong thunderstorm was located over Figure Five,
moving east at 45 mph.
Penny size hail will be possible with this storm.
Locations in or near the path include...
Van Buren... Cedarville...
Mountainburg... Alma...
Mulberry... Dyer...
Rudy... Figure Five...
Fern... Concord...
Shibley... Piney...
Toney... Uniontown...
Dora... Lonelm...
Furry...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 28.
Interstate 540 near mile marker 1.
Interstate 49 between mile markers 22 and 31.
LAT...LON 3544 9394 3544 9409 3545 9414 3544 9416
3544 9438 3545 9441 3544 9442 3544 9444
3549 9445 3561 9445 3566 9396
TIME...MOT...LOC 1027Z 268DEG 38KT 3553 9436Special Weather Statement
National Weather Service Tulsa OK
550 AM CDT Wed Mar 11 2020
ARZ010-011-111130-
Madison AR-Washington AR-
550 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 630 AM CDT...
At 550 AM CDT, a strong thunderstorm was located near Blackburn,
moving east at 35 mph.
Penny size hail will be possible with this storm.
Locations in or near the path include...
West Fork... Winslow...
St. Paul... Saint Paul...
Devils Den State Park... Brentwood...
Japton... Blackburn...
Wyola... Woolsey...
Delaney... Arnett...
Hicks... Brashears...
Crosses... Patrick...
Combs... Hogeye...
Durham...
This includes Interstate 49 between mile markers 41 and 53.
LAT...LON 3581 9374 3575 9425 3575 9427 3593 9429
3599 9378
TIME...MOT...LOC 1050Z 264DEG 31KT 3586 9423Special Weather Statement
National Weather Service Tulsa OK
553 AM CDT Wed Mar 11 2020
ARZ019-020-111130-
Franklin AR-Crawford AR-
553 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND CENTRAL CRAWFORD
COUNTIES UNTIL 630 AM CDT...
At 553 AM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Mountainburg to 4 miles north of
Branch. Movement was northeast at 30 mph.
Penny size hail will be possible with these storms.
Locations in or near the path include...
Ozark... Charleston...
Mountainburg... Mulberry...
Dyer... Altus...
Branch... Denning...
Wiederkehr Village... Fern...
Caulksville... Jethro...
Turners Bend... Vesta...
Cecil... Lonelm...
Etna... Barnes...
Alix... Watalula...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 17 and 42.
Interstate 49 between mile markers 28 and 31.
LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
3531 9381 3532 9392 3527 9392 3526 9401
3537 9408 3544 9407 3545 9413 3564 9425
3568 9370
TIME...MOT...LOC 1053Z 244DEG 27KT 3561 9413 3536 9394The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874493, 874495.